Feb 18, 2013
I can't seem to find a straight answer to this question. Apart from the fact that they should not be mixed with Viagra, or protease-inhibitor containing regimens, are poppers dangerous for the health of hiv positive folks? I am on Atripla and I tend to use poppers sometimes. Are there any anecdotal reports for poppers causing viral load blips or CD4 count drops? What about long term cancer causing effects?
Response from Mr. Vergel
Poppers is a term given to the chemical class called alkyl nitrites that are inhaled for recreational purposes, especially as aphrodisiac and to relax anal area for insertive intercourse. Today poppers are mainly sold in cap vials that people obtain from the internet or sex shops.
Inhaling nitrites relaxes smooth muscles throughout the body. Smooth muscle surrounds the body's blood vessels and when relaxed causes these vessels to dilate resulting in an immediate decrease in blood pressure. The head rush, euphoria, and other sensations result from the increased heart rate.
Poppers are interactive with other vasodilators like sildenafil (Viagra) and could cause a serious decrease in blood pressure, leading to fainting, stroke, or heart attack.
Anecdotally, occasional use of poppers during sex may not present drastic problems of excessive lowering of blood pressure if you follow the reported precautions: Risky Cocktails
But frequent use may present a different risk profile. This report (you can download the PDF) from the University of Rochester summarized reported health issues with poppers:
Surprisingly, I have not found a scientific reference of immune suppression with popper use. All I could find was this in vitro (in the lab) study that showed some suppression in natural killer cell activity that lasted for a few days. Amyl Nitrite Alters Human in Vitro Immune Function Read More: http://informahealthcare.com/doi/abs/10.3109/08923979109019724
So, be careful with frequent use not only due to dangerous dips in blood pressure but also immune function.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.